Bismuth subcitrate, metronidazole and tetracycline – a rare cause of drug-induced liver injury
  • Carina Silva
    Internal medicine department, Hospital Santa Maria Maior, Barcelos, Portugal
  • Susana Merim
    Internal medicine department, Hospital Santa Maria Maior, Barcelos, Portugal
  • Rita Sevivas
    Internal medicine department, Hospital Santa Maria Maior, Barcelos, Portugal
  • João Mota
    Internal medicine department, Hospital Santa Maria Maior, Barcelos, Portugal
  • Alexandra Leitão
    Internal medicine department, Hospital Santa Maria Maior, Barcelos, Portugal

Keywords

Bismuth subcitrate, metronidazole, tetracycline, drug-induced liver injury

Abstract

Drug-induced liver injury (DILI) is a liver condition caused by any drug or toxic substance. The spectrum of DILI manifestations can range from asymptomatic elevation of liver enzymes to acute liver failure. Antibiotics are one of the major causes of DILI. The authors report the case of a 37-year-old male with nausea, right hypochondrium pain and fever with history of bismuth subcitrate, metronidazole and tetracycline combination treatment in the previous five days. DILI was suspected and other aetiologies of acute hepatitis were excluded such as viral, autoimmune or even haemochromatosis and Wilson’s disease. Liver biopsy was performed, being compatible with the diagnosis of DILI; DILI is a diagnosis of exclusion. Bismuth subcitrate, metronidazole and tetracycline combination treatment is a rare cause of DILI.

VIEW THE ENTIRE ARTICLE

References

  • Katarey D, Verma S. Drug-induced liver injury. Clin Med (Lond) 2016;16(Suppl 6):s104–s109
  • Nunes DRdCMA, Breton MC, Monteiro CSdJ, dos Santos JL. Drug induced liver injury: perspective of the adverse drug reaction reports to the Portuguese Pharmacovigilance System from 2010 to 2019. Healthcare (Basel) 2021;9:1630.
  • Hoofnagle JH, Björnsson ES. Drug-induced liver injury–types and phenotypes. N Engl J Med 2019;381:264–273.
  • Malfertheiner P, Megraud F, Rokkas T, Gisbert JP, Liou J-M, Schulz C, et al. Management of Helicobacter pylori infection: the Maastricht VI/Florence consensus report. Gut 2022;71:1724–1762.
  • Shi X, Lao D, Xu Q, Li X, Lv Q. A case report of drug-induced liver injury after tigecycline administration: histopathological evidence and a probable causality grading as assessed by the updated RUCAM diagnostic scale. BMC Infect Dis 2022;22;368.
  • Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method of estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239–245.
  • Kleiner DE. Recent advances in the histopathology of drug-induced liver injury. Surg Pathol Clin 2018;11:297–311.
  • Kancherla D, Gajendran M, Vallabhaneni P, Vipperla K. Metronidazole induced liver injury: a rare immune mediated drug reaction. Case Rep Gastrointes Med 2013;2013:568193.
  • Views: 234
    HTML downloads: 31
    PDF downloads: 175


    Published: 2023-11-03
    Issue: 2023: Vol 10 No 12 (view)


    How to cite:
    1.
    Silva C, Susana Merim, Rita Sevivas, João Mota, Alexandra Leitão. Bismuth subcitrate, metronidazole and tetracycline – a rare cause of drug-induced liver injury. EJCRIM 2023;10 doi:10.12890/2023_004119.